Dapagliflozin-Induced Acute Pancreatitis: A Case Report and
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
SGLT2 inhibitors are increasingly used as add-on therapy in patients with poorly controlled type 2 diabetes mellitus (T2DM). Although pancreatitis is not a known side effect of SGLT-2 inhibitors, there have been case reports of SGLT-2 inhibitor use being associated with pancreatitis. This case highlights the possible association of SGLT-2 inhibitors and pancreatitis.

A 51-year-old male with a history of type 2 diabetes, dyslipidemia, and status-post cholecystectomy presented to the emergency room with a four-day history of periumbilical pain radiating to the back. He denied any history of recent alcohol intake or prior episodes of pancreatitis. On physical examination, his abdomen was diffusely tender to palpation without guarding or rebound. Initial labs were notable for a leukocyte count of 9.3 × 109/L, creatinine level of 0.72 mg/dL, calcium level of 9.5 mg/dL, lipase level of 262 U/L, and triglyceride level of 203 mg/dL. His last HbA1c was 8.5%.

CT scan of his abdomen and pelvis showed findings consistent with acute pancreatitis with no biliary ductal dilatation. Careful review of his medications revealed the patient was recently started on dapagliflozin five days prior to admission in addition to his longstanding regimen of insulin detemir, sitagliptin, metformin, and rosuvastatin. His symptoms resolved after discontinuation of sitagliptin and dapagliflozin. A year later, due to increasing HbA1c levels, a decision was made to rechallenge the patient with dapagliflozin, after which he developed another episode of acute pancreatitis. His symptoms resolved upon cessation of dapagliflozin.

Conclusively, this report highlights the possible association of SGLT-2 inhibitors and pancreatitis. Patients should be informed about the symptoms of acute pancreatitis and advised to discontinue SGLT-2 inhibitors in case such symptoms occur.

SGLT-2 inhibitors, although approved for the management of T2DM, should be prescribed with caution particularly in patients with increased risk for pancreatitis. Regulatory entities such as the FDA and Health Canada have identified a potential safety issue and possible link between SGLT-2 inhibitors and acute pancreatitis.

Source: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7044483/
Like
Comment
Share